This Article 
   
 Share 
   
 Bibliographic References 
   
 Add to: 
 
Digg
Furl
Spurl
Blink
Simpy
Google
Del.icio.us
Y!MyWeb
 
 Search 
   
Analysis of Random Mobility Models with Partial Differential Equations
November 2007 (vol. 6 no. 11)
pp. 1204-1217
In this paper we revisit two classes of mobility models which are widely used to represent users’ mobility in wireless networks: Random Waypoint (RWP) and Random Direction (RD). For both models we obtain systems of partial differential equations which describe the evolution of the users’ distribution. For the RD model, we show how the equations can be solved analytically both in the stationary and transient regime adopting standard mathematical techniques. Our main contributions are i) simple expressions which relate the transient duration to the model parameters; ii) the definition of a generalized random direction model whose stationary distribution of mobiles in the physical space corresponds to an assigned distribution.

[1] T. Camp, J. Boleng, and V. Davies, “A Survey of Mobility Models for Ad Hoc Network Research,” Wireless Comm. and Mobile Computing, special issue on mobile ad hoc networking: research, trends, and applications, vol. 2, no. 5, pp. 483-502, 2002.
[2] D.B. Johnson and D.A. Maltz, “Dynamic Source Routing in AdHoc Wireless Networks,” Mobile Computing, chapter 5, pp. 153-181. Kluwer Academic, 1996.
[3] J. Broch, D.A. Maltz, D.B. Johnson, Y.-C. Hu, and J. Jetcheva, “A Performance Comparison of Multi-Hop Wireless Ad Hoc Network Routing Protocols,” Proc. ACM MobiCom, pp. 85-97, Oct. 1998.
[4] C. Bettstetter, “Mobility Modeling in Wireless Networks: Categorization, Smooth Movement, and Border Effects,” ACM Mobile Computing and Comm. Rev., vol. 5, no. 6, pp. 55-66, July 2001.
[5] J.-Y. Le Boudec and M. Vojnovic, “Perfect Simulation and Stationarity of a Class of Mobility Models,” Proc. IEEE INFOCOM, Mar. 2005.
[6] P. Nain, D. Towsley, B. Liu, and Z. Liu, “Properties of Random Direction Models,” Proc. IEEE INFOCOM, Mar. 2005.
[7] J. Yoon, M. Liu, and B. Noble, “Sound Mobility Models,” Proc. ACM MobiCom, pp. 205-216, Sept. 2003.
[8] W. Navidi and T. Camp, “Sationary Distributions for the Random Waypoint Model,” IEEE Trans. Mobile Computing, vol. 3, no. 1, 2004.
[9] C. Bettstetter, G. Resta, and P. Santi, “The Node Distribution of the Random Waypoint Mobility Model for Wireless Ad Hoc Networks,” IEEE Trans. Mobile Computing, vol. 2, no. 3, pp. 257-269, July-Sept. 2003.
[10] E. Hyytia, P. Lassila, and J. Virtamo, “Spatial Node Distribution of the Random Waypoint Mobility Model with Applications,” IEEE Trans. Mobile Computing, vol. 5, no. 6, pp. 680-694, June 2006.
[11] M. McGuire, “Stationary Distributions of Random Walk Mobility Models for Wireless Ad Hoc Networks,” Proc. ACM MobiHoc, May 2005.
[12] J. Yoon, M. Liu, and B. Noble, “Random Waypoint Considered Harmful,” Proc. IEEE INFOCOM, Apr. 2003.
[13] S. Meyn and R. Tweedie, Markov Chains and Stochastic Stability. Springer-Verlag, 1994.
[14] G. Carofiglio, C.-F. Chiasserini, M. Garetto, and E. Leonardi, “Analysis of Route Stability under the Random Direction Mobility Model,” Proc. Workshop Math. Performance Modeling and Analysis (MAMA '06), June 2006.
[15] T. Spyropoulos, K. Psounis, and C.S. Raghavendra, “Performance Analysis of Mobility-Assisted Routing,” Proc. ACM MobiHoc, pp.49-60, May 2006.
[16] S. Jiang, “An Enhanced Prediction-Based Link Availability Estimation for MANETs,” IEEE Trans. Comm., vol. 52, no. 2, pp.183-186, Feb. 2004.
[17] F. Bai, N. Sadagopan, B. Krishnamachari, and A. Helmy, “Modeling Path Duration Distributions in MANETs and Their Impact on Reactive Routing Protocols,” IEEE J. Selected Areas in Comm., vol. 22, no. 7, pp. 1357-1373, Sept. 2004.
[18] Y. Han, R.J. La, and H. Zhang, “Path Selection in Mobile Ad-Hoc Networks and Distribution of Path Duration,” Proc. IEEE INFOCOM, Apr. 2006.
[19] J.-Y. Le Boudec and M. Vojnovic, “The Random Trip Model: Stability, Stationary Regime, and Perfect Simulation,” IEEE/ACM Trans. Networking, Dec. 2006.

Index Terms:
Mobility Models, Partial Differential Equations
Citation:
Michele Garetto, Emilio Leonardi, "Analysis of Random Mobility Models with Partial Differential Equations," IEEE Transactions on Mobile Computing, vol. 6, no. 11, pp. 1204-1217, Nov. 2007, doi:10.1109/TMC.2007.1023
Usage of this product signifies your acceptance of the Terms of Use.